Impact factor 0.175

Signa Vitae

Journal of Intensive Care and Emergency Medicine

A case of concurrent deep venous thrombosis, pseudoaneurysm, and extremity abscess in an intravenous methamphetamine abuser

Abstract

Introduction. Intravenous drug abuse is a global concern with an estimated 16 million people engaging in this behavior worldwide. (1) In addition, Methamphetamine abuse is widely reported with 1.2 million Americans declaring its use in 2012. (2)

Case description. The patient presented to the Emergency Department for “right groin pain” at a site she had been injecting methamphetamine. She had a palpable, non-pulsatile mass of her right groin, diffuse erythema and tenderness of her right leg, and several ecchymotic areas on multiple toes. She was found to have an extensive deep vein thrombosis of the right lower extremity, right femoral pseudoaneurysm, septic emboli, and deep space infection of her right groin. The pseudoaneurysm was removed surgically, an extra-anatomical arterial bypass was placed, an inferior vena caval filter was inserted, anticoagulants were initiated, the groin abscess was debrided and washed out, and the patient was started on antibiotics.

Discussion. Emergency physicians practicing clinically should be aware of the potential adverse outcomes of intravenous drug abuse. This patient encounter details nearly all of the significant adverse outcomes patients could experience: cellulitis, deep space infection/abscess, deep venous thrombosis, arterial pseudoaneurysm, and septic emboli.

Key words: abscess, venous thrombosis, false aneurysm, pseudoaneurysm, methamphetamine, intravenous substance abuse, intravenous drug abuse

Read More

Posttraumatic hepatic artery pseudoaneurysm presenting as gastrointestinal bleeding

Abstract

Posttraumatic hepatic artery pseudoaneurysm is a rare, but life threatening condition which should be considered in patients with a history of blunt abdominal trauma who present with abdominal pain or gastrointestinal bleeding. We report a case of a patient with such a pseudoaneurysm discovered five months after a bicycle accident resulting in hepatic rupture that was treated conservatively. The patient presented with fatigue, dizziness, inability to tolerate major exertion and gastrointestinal bleeding. After extensive diagnostic procedures, a right hepatic artery pseudoaneurysm was found. The condition was treated successfully with transcatheter coil embolization.

Key words: blunt abdominal trauma, hepatic artery, pseudoaneurysm, embolization, gastrointestinal bleeding, abdominal pain

Read More

Jaundice, occult blood and acute cholecystitis: hemobilia as the initial presentation of acute cholecystitis complicated by a pseudoaneurysm

Abstract

Identifying the presence of hemobilia can be clinically important since it might change the therapeutic approach to patient management. Here, we report a 56-year-old man with clinical symptoms of acute cholecystitis. Multidetector-row computed tomography of the abdomen showed a ruptured pseudoaneurysm arising from the right hepatic artery. Angiography, with transarterial coil embolization of the pseudoaneurysm, was performed before surgery to reduce the risk of hemostatic complications.

Key words: pseudoaneurysm, hepatic artery, hemobilia, multidetector-row computed tomography, transarterial embolization

Read More

© 2019. Signa Vitae. Except where otherwise noted, content on this site is licensed under a Creative Commons Attribution 4.0 International license.